Michigan, 2008

Damaging Winds in Michigan, June 27, 2008

June 27, 2008 · NWS GRR · 3 events in 2 counties and zones

Severe thunderstorms produced a few reports of damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Severe thunderstorms produced a few reports of damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 27, 6:30 PM EST, 42 minutes earlier.

Area forecast discussion, Jun 27, 6:30 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
730 PM EDT FRI JUN 27 2008

LATEST UPDATE...AVIATION...

.SYNOPSIS...(320 PM EDT FRI JUN 27 2008)
A LARGE UPPER LOW IN THE DAKOTAS WILL SLOWLY MOVE TOWARD THE REGION.
SHOWERS AND THUNDERSTORMS... SOME POSSIBLY STRONG TO SEVERE ARE
EXPECTED EARLY THIS EVENING THROUGH SATURDAY. HEAVY RAINFALL IS ALSO
POSSIBLE. WARM AND HUMID CONDITIONS ARE EXPECTED THIS AFTERNOON INTO
TOMORROW EVENING WITH COOLER CONDITIONS FOR THE END OF THE WEEKEND
AND BEGINNING OF NEXT WEEK. ANOTHER SYSTEM WILL THEN LAY A FRONT
ACROSS THE REGION PROVIDING A FOCUS FOR SHOWERS AND THUNDERSTORMS
WEDNESDAY THROUGH FRIDAY.

&&

.SHORT TERM...(320 PM EDT FRI JUN 27 2008)
(TONIGHT THROUGH MONDAY)
FORECAST CONCERNS ARE THE SEVERE THREAT THROUGH SATURDAY AND HEAVY
RAIN POTENTIAL.

THE BASIC SCENARIO HAS A STRONG UPPER LOW MOVING FROM THE PLAINS TO
NORTH OF LAKE HURON BY SUNDAY NIGHT. SEVERAL SHORT WAVES ARE
FORECAST TO EJECT FROM THE LOW AND MOVE ACROSS THE STATE. THIS WILL
CREATE SEVERAL OPPORTUNITIES FOR STORMS TO DEVELOP. PRECIPITABLE
WATER VALUES FROM 1.5 TO 2.0 INCHES WILL ALLOW FOR HEAVY RAINFALL
WITH ANY THUNDERSTORMS THAT FORM TONIGHT THROUGH TOMORROW. HIGHER
SHEAR VALUES WILL MOVE INTO THE AREA SATURDAY AHEAD OF A COLD FRONT.
THE MODEL TRENDS HAVE BEEN FOR SLOWER PROPOGATION WITH THE MAIN LOW.
A COLD FRONT IS NOW FORECAST TO MOVE THROUGH THE AREA SATURDAY
AFTERNOON OR EARLY EVENING. THE GREATEST CHANCE OF SEVERE WEATHER
WILL LIKELY BE AWAY FROM LAKE MICHIGAN SATURDAY AFTERNOON AND
EVENING AS THE COLD FRONT COLLIDES WITH VERY WARM AND MOIST AIR OVER
THE REGION. A 50-60KT MID LEVEL JET WILL CREATE AN ENVIRONMENT
CONDUCIVE FOR BOWING LINE SEGMENTS SATURDAY.

COOLER WX IS EXPECTED SUNDAY WHEN THE UPPER LOW MOVES OVER THE
REGION. HIGH TEMPERATURES SUNDAY ARE EXPECTED TO ONLY BE AROUND 70
DEGREES. EXPECT TO SEE ONLY LIGHT SHOWERS WITH A VERY SLIGHT CHANCE
OF THUNDER SUNDAY ENDING MONDAY.

&&

.LONG TERM...(320 PM EDT FRI JUN 27 2008)
(MONDAY NIGHT THROUGH FRIDAY)
GOING GRIDS AND FORECAST ONTRACK GIVEN THE MID RANGE MODEL
DIFFERENCES WEDNESDAY THROUGH FRIDAY. HAVE PUT SHOWERS AND
THUNDERSTORMS IN FOR FRIDAY ESPECIALLY WITH THE UNCERTAINTY IN
TIMING LATE IN THE FORECAST. SEE THE PREVIOUS DISCUSSION BELOW FOR
THE REST OF THE LONG TERM PERIODS.

THE TREND IS FOR A SLOWER DEPARTURE OF THE UPPER LOW EARLY NEXT
WEEK. THE MAIN CHANGE AS A RESULT IS FOR SOMEWHAT LOWER TEMPERATURES
MON INTO TUE. EARLY ON THERE IS DECENT AGREEMENT AMONGST THE MEDIUM
RANGE MODELS IN SLOWLY TRACKING THE UPPER LOW EAST OF THE GREAT
LAKES REGION MONDAY INTO TUESDAY. ON MONDAY THERE COULD BE SCATTERED
SHOWERS AND PERHAPS A THUNDERSTORM. HOWEVER... RIDGING WILL BE
BUILDING IN FOR TUESDAY AND THAT SHOULD LEAD TO DRY WEATHER. GOING
INTO WEDNESDAY... THE WEATHER BECOMES LESS CERTAIN. THE ECMWF IS
TRACKING A STRONGER SHORTWAVE IN FROM CENTRAL CANADA. IF THIS
HAPPENS... SOME THUNDERSTORMS COULD ARRIVE FOR WED AS A COLD FRONT
PUSHES THROUGH. THE GFS SHOWS A MUCH WEAKER WAVE ON WEDNESDAY...
WITH STRONG RIDGING FOR THURSDAY ALONG WITH BUILDING HEAT. THE
CANADIAN GLOBAL SUPPORTS THE ECMWF SCENARIO AND I WILL LEAN AWAY
FROM THE GFS FOR WED. THEREFORE I ADDED A LOW POP TO THE FORECAST
FOR WEDNESDAY... MAINLY ACROSS THE NORTH.

&&

.MARINE...(320 PM EDT FRI JUN 27 2008)
OUTSIDE OF THUNDERSTORMS THERE ARE NO MARINE CONCERNS THROUGH THE
FORECAST PERIOD. SOUTH WINDS WILL INCREASE A LITTLE TONIGHT AND
SWING TO THE SOUTHWEST OVERNIGHT. WINDS AND WAVES ARE EXPECTED TO
REMAIN BELOW SCA CRITERIA.

&&

.AVIATION...(730 PM EDT FRI JUN 27 2008)
THE WEAKENING COLD FRONT WILL CONTINUE TO TRIGGER DEVELOPMENT OF
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE EARLY MORNING HOURS
AT ALL TAF SITES. THERE IS SOME POTENTIAL FOR HAIL AND CONVECTIVE
WIND SHEAR WITH THESE STORMS IN ADDITION TO BRIEF HEAVY RAIN AND
OCCASIONAL LIGHTNING. WE CONTINUE TO ANTICIPATE WIDELY SCATTERED
MVFR/IFR CIGS/VISBYS WITH FOG AFTER MIDNIGHT. FOG SHOULD BURN OFF BY
MID MORNING ON SAT.

&&

.HYDROLOGY...(320 PM EDT FRI JUN 27 2008)
THERE IS THE POTENTIAL FOR HEAVY RAIN TONIGHT INTO TOMORROW WITH
HIGH PRECIPITABLE WATER VALUES RANGING FROM 1.5 TO 2 INCHES.
LOCALIZED FLOODING WILL BE POSSIBLE WITH MANY OF THE STORMS THAT
DEVELOP. THE HEAVY RAIN COULD PUSH AREA RIVERS/STREAMS TO BANKFULL.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI... SEVERE THUNDERSTORM WATCH 621 IN EFFECT FOR ALLEGAN...
BARRY... EATON... INGHAM... VAN BUREN... KALAMAZOO... CALHOUN AND
JACKSON COUNTIES UNTIL 11 PM.
LM... SEVERE THUNDERSTORM WATCH 621 IN EFFECT IN THE NEARSHORE
WATERS OUT TO 5NM FROM ST JOSEPH TO SOUTH HAVEN UNTIL 11 PM.

&&

SYNOPSIS:     IOD
SHORT TERM:   IOD
LONG TERM:    MJS/IOD
MARINE        IOD
AVIATION:     DKC/LAURENS
HYDROLOGY:    93/IOD
Hazardous weather outlook, Jun 27, 4:57 AM EST, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
557 AM EDT FRI JUN 27 2008

MIZ037>040-043>046-050>052-056>059-064>067-071>074-281000-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
557 AM EDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS ALONG AND SOUTH OF A
LINE FROM MUSKEGON TO JACKSON MAINLY FOR THIS AFTERNOON AND
THROUGH THE NIGHT. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY
THREATS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. LIGHTNING
COULD BE FREQUENT WITH THE THUNDERSTORMS. THE MAIN STORM MOTION
WILL BE EAST AT 30 MPH.

HEAVY RAINFALL IS POSSIBLE FROM THE THUNDERSTORMS. RAINFALL RATES
COULD EXCEED AN INCH PER HOUR. IF THE STORMS REPEAT OVER THE SAME
AREA...SEVERAL INCHES OF RAIN MAY FALL. THAT COULD LEAD TO SOME
FLOODING OF SMALL STREAMS AND CREEKS ALONG WITH URBAN AND POOR
DRAINAGE LOCATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOME HEAVY RAIN AND THUNDERSTORMS COULD LINGER INTO SATURDAY.
SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND EAST OF A LINE
FROM PAW PAW TO ALMA ON SATURDAY.

ADDITIONAL THUNDERSTORMS COULD RETURN FOR THE MIDDLE OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TODAY THROUGH SATURDAY.
RAINFALL REPORTS WOULD BE HELPFUL.

LMZ844>849-281000-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
557 AM EDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WINDS AND WAVES WILL BE HIGHER NEAR ANY THUNDERSTORMS THROUGH
TONIGHT LEADING TO HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT.
THE LIGHTNING COULD BE FREQUENT WITH THE STORMS AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SMALL CRAFT ADVISORIES MAY BE NEEDED AS SOON AS SATURDAY NIGHT. WAVES
IN EXCESS OF 4 FEET COULD POSE A THREAT TO SMALL CRAFT.

In the hours before

Special weather statement, Jun 27, 2:15 PM EST, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
315 PM EDT FRI JUN 27 2008

MIZ066-067-073-074-272015-
CALHOUN-EATON-INGHAM-JACKSON-
315 PM EDT FRI JUN 27 2008

...SPECIAL WEATHER STATEMENT...

AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAPIDLY DEVELOPING THUNDERSTORMS OVER THE AREA. THESE STORMS ARE
EXPECTED TO INCREASE IN COVERAGE BY 400 PM EDT. THE STORMS ARE
MOVING EAST AT 30 MPH.

* LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...

  PULASKI...            PARMA...              SPRINGPORT...
  CONCORD...            MULLIKEN...           DIMONDALE...
  OLIVET...             VERMONTVILLE...       POTTERVILLE...
  SUNFIELD...           EATON RAPIDS...       GRAND LEDGE...
  BELLEVUE...           CHARLOTTE...          BURLINGTON...
  HOMER...              TEKONSHA...           MARSHALL...

THIS STORM IS CAPABLE OF PRODUCING WINDS GREATER THAN 40 MPH...
OCCASIONAL CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS. GUSTY
WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY
AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4208 8530 4242 8530 4243 8508 4278 8507
      4278 8415 4207 8414
TIME...MOT...LOC 1915Z 263DEG 29KT 4247 8462

COBB
Special weather statement, Jun 27, 6:20 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
720 PM EDT FRI JUN 27 2008

MIZ056>058-064-280000-
ALLEGAN-IONIA-KENT-OTTAWA-
720 PM EDT FRI JUN 27 2008

...SPECIAL WEATHER STATEMENT...

AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BYRON CENTER...MOVING NORTHEAST AT 26 MPH.

* LOCATIONS IN THE PATH OF THE STORM INCLUDE...

  BURNIPS...            DORR...               MOLINE...
  BYRON CENTER...       CUTLERVILLE...        WYOMING...
  CALEDONIA...          DUTTON...             KENTWOOD...
  GRAND RAPIDS...       ALASKA...             EAST GRAND RAPIDS...
  CASCADE...            ADA...                FALLASSBURG...
  CANNONSBURG...        LOWELL...

THIS STORM IS CAPABLE OF PRODUCING WINDS GREATER THAN 40 MPH...
OCCASIONAL CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS. GUSTY
WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY
AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4315 8544 4297 8521 4276 8554 4276 8555
      4275 8555 4264 8572 4277 8590
TIME...MOT...LOC 2320Z 225DEG 23KT 4277 8572

JK
Local storm report, Jun 27, 6:31 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
731 PM EDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND GST     WAYLAND                 42.67N 85.64W
06/27/2008  E40 MPH          ALLEGAN            MI   BROADCAST MEDIA

&&

RSUTTLE
Local storm report, Jun 27, 6:47 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
747 PM EDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HEAVY RAIN       DORR                    42.73N 85.72W
06/27/2008  E1.07 INCH       ALLEGAN            MI   STORM CHASER

            FELL IN 20 MINUTES.

&&

RSUTTLE
Special weather statement, Jun 27, 6:53 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
753 PM EDT FRI JUN 27 2008

MIZ044>046-051-057-280045-
ISABELLA-KENT-MECOSTA-MONTCALM-NEWAYGO-
753 PM EDT FRI JUN 27 2008

...SPECIAL WEATHER STATEMENT...

AT 751 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF HOWARD CITY...MOVING NORTHEAST
AT 31 MPH.

* LOCATIONS IN THE PATH OF THE STORM INCLUDE...

  PIERSON...            SAND LAKE...          HOWARD CITY...
  TRUFANT...            CORAL...              TURK LAKE...
  LANGSTON...           AMBLE...              LAKEVIEW...
  ENTRICAN...           ALTONA...             SIX LAKES...
  MCBRIDE...            EDMORE...             CEDAR LAKE...
  MECOSTA...            BLANCHARD...          WINN...

THIS STORM IS CAPABLE OF PRODUCING ONE HALF INCH DIAMETER HAIL...
WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
AND BRIEF DOWNPOURS. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS
TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH
AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4376 8509 4357 8468 4314 8539 4330 8565
TIME...MOT...LOC 2353Z 227DEG 36KT 4327 8537

JK
Special weather statement, Jun 27, 7:07 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
807 PM EDT FRI JUN 27 2008

MIZ045-046-051-280045-
ISABELLA-MECOSTA-MONTCALM-
807 PM EDT FRI JUN 27 2008

...SPECIAL WEATHER STATEMENT...

AT 805 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR STANTON...MOVING NORTHEAST AT 17 MPH.

* LOCATIONS IN THE PATH OF THE STORM INCLUDE...

  STANTON...            MCBRIDE...            EDMORE...
  BLANCHARD...

THIS STORM IS CAPABLE OF PRODUCING ONE HALF INCH DIAMETER HAIL...
WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
AND BRIEF DOWNPOURS. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS
TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH
AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4360 8504 4348 8483 4347 8486 4341 8486
      4339 8484 4316 8516 4327 8533 4330 8532
TIME...MOT...LOC 0007Z 219DEG 15KT 4329 8517

JK

The radar

The Grand Rapids radar (KGRR), 66 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montcalm

When
June 27, 7:12 PM EST
Where
Montcalm County, 0.85 mi SE of Crystal
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.260, -84.910

Power lines and trees were blown down near Crystal.

Thunderstorm Wind, Montcalm

When
June 27, 7:12 PM EST
Where
Montcalm County, 0.85 mi SE of Crystal
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.260, -84.910

Power lines and trees were blown down near Crystal.

Thunderstorm Wind, Gratiot

When
June 27, 8:21 PM EST
Where
Gratiot County, 0.86 mi SE of Brice
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.160, -84.760

An estimated wind gust to 52 knots blew a hay bailer back eight feet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112169, 112173, 112174.